MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number N/A
Medical Device Problem Codes Fluid/Blood Leak (1250); Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Customer contact information: postal code: (b)(6).Phone: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient had a turbo-ject® single lumen over-the-wire power-injectable picc placed on (b)(6) 2021 for administration of iv antibiotics three times per day.Two months after placement and while rinsing the line with saline, a partial separation and leak was found at the junction between the tubing and purple hub.The line was clamped and removed.The device was replaced with a peripheral venous catheter.The picc was secured to the patient with occlusive drape and the patient's activity level was described as "active, autonomous in the gestures of the daily life." no other adverse effects were reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: (b)(6) hospital reported to cook that a turbo-ject® single lumen over-the-wire power-injectable picc (rpn: upics-5.0-ct-otw-st-1111, lot: 13829852) leaked while being flushed.The device was placed on (b)(6) 2021 for long-term intravenous treatment and was secured to the patient using an occlusive drape.The patient was reported to be ¿active, autonomous in the gestures of the daily life¿ and was receiving intravenous antibiotic treatment three times per day.On (b)(6) 2021, while the picc line was being flushed with a syringe of 20 ml nacl0.9%, the device began to leak.A partial separation was identified at the junction of the extension tubing and the purple hub.Blood reflux was reported to be ¿okay¿.The nurse clamped the line and the physician.The nurse was advised to remove the device and send it for culture.A peripheral intravenous catheter was placed in the left arm to continue the ordered antibiotic treatment three times per day.A new line (manufacturer and model unknown) was placed on an unknown date to continue the intravenous antibiotic therapy.A review of the complaint history, device history record (dhr), and quality control, as well as a visual inspection of the returned device, was conducted during the investigation.One used upics-5.0-ct-otw-st-1111 in a sample cup with a needleless connector attached to the hub was returned to cook for evaluation.Upon visual inspection, dried blood was noted on the tubing.Adhesive and fibers were stuck to the area between the suture wing and the purple hub.The tubing was partially separated from the purple hub, and was confirmed to have leaked at this area.Distal to the suture securement wing, the catheter shaft had a section that was irregular/dented but was not noted in the investigation to have leaked.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot (13829852) and the related catheter component lot revealed no recorded nonconformances relevant to the reported failure mode.A database search did not identify any other events associated with the subject device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, cook has concluded that there is no evidence suggesting non-conforming product exists either in house or in field.Cook also reviewed product labeling.The device is supplied with ifu [t_ctpiccotwtt_rev3], which includes the following in relation to the reported failure mode: ¿warnings: -the safe and effective use of turbo-ject picc lines with power injector pressure set above 325 psi has not been established.-do not power inject if maximum injection rate cannot be verified to meet limit printed on catheter hub or extension tube.Precautions: -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance: ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event was unable to be established.The device was reported to be secured under occlusive dressing.If the extension tubing and hub were also secured under the dressing, this could have created additional pressure at the junction of the hub and the extension tubing.Additionally, excessive tension may have been inadvertently placed on the device, as it was reported that the patient was active.This may result in leakage/separation of the device.With the available information, cook was unable to rule out device handling, device maintenance, patient environment, and tension as possible contributors to the failure mode.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
B5: information was omitted erroneously in the initial report.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
The picc line was being flushed with 20 ml nacl 0.9% using a syringe.Blood return was reported to be "okay." the picc line was clamped and removed when the leak was discovered.The picc line was then cultured after removal.A peripheral intravenous catheter was inserted into the patient's other arm for continuation of antibiotics three times/day for four days.

Brand Name
TURBO-JECT® SINGLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12349102
Report Number1820334-2021-02032
Device Sequence Number4333350
Product Code LJS
UDI-Device Identifier00827002239005
UDI-Public(01)00827002239005(17)230317(10)13829852
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date03/17/2023
Device Model NumberN/A
Device Catalogue NumberUPICS-5.0-CT-OTW-ST-1111
Device Lot Number13829852
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2021
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer09/10/2021
11/03/2021
Initial Report FDA Received Date08/20/2021
Supplement Report FDA Received Date09/10/2021
11/07/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown